Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 20, 2000, 4:37 PM CDT for Wayne County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 4:37 PM CDT (21:37 UTC)
- Expired
- May 20, 2000, 5:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wayne County, NE
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:40 PM CDT | Hail 0.75 | Wayne, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370 WUUS53 KOAX 202138 SVROMA NEC179-202200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 437 PM CDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WAYNE COUNTY IN NORTHEAST NEBRASKA * UNTIL 500 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF WAYNE...OR ABOUT 22 MILES NORTHEAST OF NORFOLK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS SOUTH AND EAST OF WAYNE... LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4217 9718 4204 9701 4229 9663 4245 9685 MEAD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 20, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT SAT MAY 20 2000 .FORECAST CHALLENGE...TRYING TO FIND DISAGREEMENT. THUNDERSTORMS ARE STARTING ALONG THE COLD FRONT IN THREE LINES FROM AROUND ALBION TO SOUTH OF HOLDREGE...NELIGH TO GOTHENBURG AND SOME TRAILING ONES WEST OF ONEILL ALONG WITH SCATTERED SHOWERS IN THE COLD ADVECTION. MODELS ARE RATHER DISTINCTLY IN AGREEMENT AND I SEE NO STRONG REASON TO DISAGREE WITH THE FWC. .OMA...NONE. POWERS
In the hours before
Special weather statement, May 20, 11:15 AM CDT, 5 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1115 AM CDT SAT MAY 20 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT IN EASTERN NEBRASKA OR SOUTHWEST IOWA. A WEATHER DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE BUT ACTIVITY IS NOT EXPECTED TO GENERATE SEVERE WEATHER. POWERS
Special weather statement, May 20, 4:00 PM CDT, 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 PM CDT SAT MAY 20 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS MAY BE NEEDED IN EASTERN NEBRASKA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS IN A LINE MAY PRODUCE LARGE HAIL AND COULD PRODUCE BRIEF TORNADOES. SPOTTERS ARE UNLIKELY TO BE NEEDED ONCE THE FIRST LINE OF THUNDERSTORMS PASSES. THIS LINE WAS STRETCHED FROM JUST WEST OF SIOUX CITY TO ABOUT 15 MILES SOUTH OF NORFOLK TO SOUTH OF HASTINGS AND WAS MOVING EAST ABOUT 20 MPH. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:39 PM CDT | Tornado Warning | OAX | Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.